MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 13X420MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 13X420MM X 125; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3425-3420S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition is unknown.
 
Event or Problem Description
It was reported the patient received the nail on 4/12.Patient was performing pt going from seated to standing position and the nail broke; per the patient they did not fall.Replacement nail was the smith and nephew intertan.According to the physician, the patient was compliant.The patient had a high bmi between 45-50.Outside of that circumstance, there were no other outstanding factors.Fracture was a 31-a2.
 
Additional Manufacturer Narrative
D9 / h3 updated with product return information.The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.Device inspection revealed the following: the received nail is completely broken in the webs of the proximal lag screw hole.Heavy explantation marks were observed on the inner surface of the hole, mostly in the distal segment.Broken segment of an extraction tool was also found lodged inside the cannulation of the nail.Slight drill marks were found at the lateral entrance of the hole on the surface of the proximal segment; they progress through the bore towards medial.The drill marks were generated by a deviated lag screw step drill which most likely had created the starting point of the fracture (notching effect) somewhere at the lateral edge.However, more significant thing to note apart from the drill marks was the sign of overloading.Bearing points of lag screw at the medial edge of the proximal hole showed significant deformation, indicating towards high compressive load.The fracture pattern resembles a fatigue fracture, having equal portions of fatigue zone and instantaneous zone indicating that the breakage initiated in a fatigue manner but quickly broke instantaneously under high compressive loading.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A clinical opinion regarding the event was sought from an independent medical professional based on the available patient information and an x-rays.He opined: ¿the described event of rising up from sitting would not explain a breakage if there has been consolidation at the fracture site.Therefore the breakage occurred in a non-united fracture.After six weeks consolidation can be achieved under very favourable circumstances.In this case the obesity and potential other patient related factors reducing the metabolism at the fracture site may have contributed to a prolongation of a union (although one would not assess six weeks as a delayed union).The mechanical load is clearly higher with the weight of the patient and may explain the early failure of the nail.In the x-ray the fracture looks quite inconspicuous.The additional cannulated screw was presumably inserted to avoid rotational instability of the fracture.The obesity will have contributed a lot to the failure and thus a patient related factor seems to be the course.In this case a reduction of weight bearing would have been recommendable to avoid the failure.¿ based on the above investigation and available information, the root cause of the failure is deemed to be patient related.Significant deformation and signs of overloading were observed in the returned nail and one of the locking screws which indicates towards application of high compressive loading.Strictly based on the available patient information, the same was indicated in the clinical opinion received.A clear contraindication is mentioned in the operative technique which suggests: ¿obesity.An overweight or obese patient can produce loads on the implant that can lead to failure of the fixation of the device or to failure of the device itself.¿ if any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 13X420MM X 125
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key12010045
Report Number0009610622-2021-00562
Device Sequence Number19632642
Product Code HSB
UDI-Device Identifier04546540406699
UDI-Public04546540406699
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date06/30/2025
Device Model Number3425-3420S
Device Catalogue Number34253420S
Device Lot NumberK0CC008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2021
Initial Date Received by Manufacturer 05/25/2021
Supplement Date Received by Manufacturer07/22/2021
Initial Report FDA Received Date06/16/2021
Supplement Report FDA Received Date08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight136